Copyright

Digoxin Toxicity: Symptoms, Signs & Levels

Instructor: Justine Fritzel

Justine has been a Registered Nurse for 10 years and has a Bachelor's of Science in Nursing degree.

Digoxin is a very effective medication for the heart. It can also be dangerous. In this lesson, we will learn about digoxin toxicity. We will review signs and symptoms associated with this and what digoxin levels are normal.

Digoxin

Beth is a 58-year-old female who was experiencing increased fatigue with activity. She noticed her ankles were swelling every day and she made an appointment with her physician. Beth was diagnosed with heart failure. Her doctor prescribed a medication called digoxin.

Digoxin is a drug that is used for heart failure as well as other heart conditions. Digoxin increases the strength of the contractions of the heart therefore helping it to be a more effective pump.

Toxicity

Beth started her medication as prescribed and began to feel more like herself again. She was feeling so much better that she decided to start taking two pills a day instead of one since she figured more would be better. She didn't like being sick and wanted to make sure her heart stayed as healthy as possible. A few more weeks went by and she started feeling dizzy and had a headache. This was happening almost every day. She also noticed she was seeing halos around lights when looking at them. Her husband insisted she see her doctor.

Beth is exhibiting signs of digoxin toxicity. Digoxin can be very effective but has a very small window of appropriate blood levels. Therefore it's very important to monitor blood levels and assess other issues that may cause toxicity such as decreased kidney function or drug interactions.

Early signs of toxicity include visual disturbances such as snowy vision or yellow halos around lights. Additional signs and symptoms of digoxin toxicity involve the central nervous system, gastrointestinal system, and cardiac system. Central nervous system symptoms include lethargy, headache, dizziness, nerve pain, and confusion. Gastrointestinal symptoms include nausea, vomiting, abdominal pain, and diarrhea. Cardiac symptoms include palpitations, slow heart rate, low blood pressure, and shortness of breath.

Digoxin levels

Beth's doctor orders labs to check her digoxin level. Her level is elevated. Her doctor has her admitted to the hospital to receive IV fluids and to monitor her overnight. He tells her to not take her digoxin tonight.

Digoxin levels are the level of digoxin measured in the blood. Normal digoxin levels range from 0.8-2 ng/mL. A toxic level is anything over 2 ng/mL.

To unlock this lesson you must be a Study.com Member.
Create your account

Register to view this lesson

Are you a student or a teacher?

Unlock Your Education

See for yourself why 30 million people use Study.com

Become a Study.com member and start learning now.
Become a Member  Back
What teachers are saying about Study.com
Try it risk-free for 30 days

Earning College Credit

Did you know… We have over 200 college courses that prepare you to earn credit by exam that is accepted by over 1,500 colleges and universities. You can test out of the first two years of college and save thousands off your degree. Anyone can earn credit-by-exam regardless of age or education level.

To learn more, visit our Earning Credit Page

Transferring credit to the school of your choice

Not sure what college you want to attend yet? Study.com has thousands of articles about every imaginable degree, area of study and career path that can help you find the school that's right for you.

Create an account to start this course today
Try it risk-free for 30 days!
Create an account
Support